Effects on Balance and Gait

The investigators evaluated the patients’ standing balance, gait, and other outcomes at 5 time points. The first established a baseline before treatment began; the next 3 assessments were done prior to each chemotherapy cycle, and the final evaluation occurred 1 to 3 months after the last taxane-based chemotherapy infusion.

To evaluate standing balance, patients participated in 30-second standing trials with their eyes closed. Gait evaluation required participants to walk along the clinic hallway as quickly as they could in 1-meter trials, twice. Speed was significant: the researchers noted that a slower walking speed and shorter length of step are indicative of a cautious gait. These characteristics are common in people who are prone to falls.1

The researchers saw 28% increase in medial-lateral sway (side-to-side) after the first chemotherapy treatment. Subsequent chemotherapy sessions increased the movement to 48%. Walking speed was also affected; it was reduced by 5% after 3 chemotherapy cycles. The researchers noted that these symptoms were only statistically significant with taxane exposure; none of the subgroup analyses such as the effect of prior cyclophosphamide, doxorubicin, pegfilgrastim, or weekly paclitaxel treatment attained statistical significance.1

Cumulative exposure to taxane-based agents led to worsening physical function when compared to baseline values. Patients had a diminution in balance as well as reduced walking speed and decreased length of step as their taxane exposure increased. Motor and autonomic symptoms also became increasingly worse with cumulative taxane exposure, and patients reported episodes of pain increased as the taxane accumulated.1

Late Effects

The taxane-associated worsening of balance and gait did not stop when the treatment was discontinued. In fact, an association between survivors’ self-reported sensory symptoms and balance difficulties became evident only within 1 to 3 months after the conclusion of taxane therapy.1